If you’re taking Xanax for anxiety, you probably don’t want to think about when you’ll stop taking it. But if you can’t control your anxiety with the drug, you may also have to stop taking it at some point.
Fortunately, Xanax withdrawal isn’t as painful as other drugs like heroin or methadone. In fact, most people who take Xanax on a regular basis find that their bodies are able to get used to it and lower the dose gradually within a few weeks of stopping use.
However, the first week after quitting can be difficult because your brain feels different from not having the drug in your system. If you need help dealing with this challenging time, reach out to an addiction specialist or support group for guidance and tips for getting through this time smoothly.
Table of Contents
What to Expect When You Stop Taking Xanax
First off, it’s important to realize that each person’s withdrawal experience will be different. While most people do not experience severe symptoms, some people find the withdrawal process challenging and even dangerous.
Some people experience severe withdrawal symptoms, but most people find that their withdrawal symptoms are less severe than with other drugs like heroin. According to research, Xanax withdrawal symptoms occur in about 90 percent of people who have been taking the drug for a long time.
The First Few Days of Xanax Withdrawal
The first few days of Xanax withdrawal are likely to be the most challenging. In the first 48 hours, you may experience the following symptoms:
Confusion or disorientation
- Anxiety: You may feel anxious or panicked without any particular cause.
- Sweating, chills, and fever: These can be the result of the sudden drop in your body temperature caused by the absence of Xanax in your system.
- Insomnia: You may have trouble falling or staying asleep.
- Tremors or twitching in the hands and legs: While uncomfortable, these symptoms do not indicate the onset of a seizure disorder.
Days 2-4: Anxiety and Shaking
As the withdrawal process continues, you may find that your anxiety intensifies, and your shaking and shivering become worse. If you’re experiencing shaking and shivering, it’s a good idea to bundle up, drink lots of water, and exercise regularly.
You may also start to notice a change in your eating and drinking habits during the second and third week of withdrawal.
People often experience an increase in thirst and urination during withdrawal. This is a normal reaction to the sudden absence of the drug in your system, and it can be helpful to stay hydrated during this process.
Days 5-7: Depression and Irritability
As the fourth week of withdrawal looms, your anxiety will likely subside, and you will start to feel a noticeable increase in depression and irritability.
While the first few weeks of withdrawal may have been uncomfortable, you can at least take comfort in the fact that the worst of Xanax withdrawal is behind you.
The depression and irritability that occurs during the last week of withdrawal are normal reactions to the sudden absence of the drug in your system.
Day 8 and Beyond: Tolerance Reset
If you’ve been taking Xanax for a long time, your brain may become dependent on the drug to function normally. This means you’ve developed a tolerance to the drug, which means your body needs higher doses of the drug to achieve the same effect.
For instance, if you were taking 6 mg of Xanax every day but your body had developed a tolerance to it and needed 9 mg of Xanax each day to fight anxiety, then you will likely need to take 9 mg of Xanax to get rid of the drug from your system.
Fortunately, research suggests that your tolerance will reset during withdrawal, which means you will no longer need as much of the drug to get rid of it from your system.
If your tolerance has reset, you may experience very mild symptoms of withdrawal, or you may feel fine. If your tolerance has reset, it will take significantly longer for you to get rid of the drug from your system.
Because of this, it’s best to taper off your dose over several weeks before you absolutely quit taking the drug.
Long-term Effects of Xanax Withdrawal
The long-term effects of Xanax withdrawal are similar to those of other benzodiazepine drugs.
For the most part, people who quit Xanax will fully recover within a few months. With that said, some people may experience lingering side effects, such as mood swings and a reduction in motivation.
The most important thing to remember during withdrawal is that your symptoms are normal. They will eventually fade, and you will emerge on the other side of withdrawal feeling better than ever.
If you need to quit taking Xanax, know that you can get through it. Stay hydrated, exercise regularly, and reach out to support groups or people you trust if you need help. With the right mindset and a plan of action, you can get through withdrawal and emerge on the other side feeling healthy and happy.